Reye syndrome is a rare, fatal childhood associated with aspirin use following viral infection.
USMLE® Step 1 style questions USMLE
USMLE® Step 2 style questions USMLE
A 6-month-old female infant is brought to the emergency department by her mother, who says that her child has become progressively lethargic and has vomited several times since the morning. She is worried because the infant had a fever and slight cough one week ago, which seemed to be improving before today, when she suddenly become worse. Which of the following is the most appropriate question to ask the mother regarding the infant’s past week?
Content Reviewers:Rishi Desai, MD, MPH
Contributors:Tanner Marshall, MS
Here’s an example label taken from a pretty common bottle of aspirin, notice that the first warning is “Reye’s syndrome”, and it says that “children or teenagers who are recovering from chicken-pox or flu-like symptoms should not use this product.” Why’s that?
Reye’s syndrome is characterized by encephalopathy, where encephalo refers to the brain and pathy means that the tissue or organ isn’t quite functioning properly, so there’s some change in the way the brain’s functioning.